It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-21-2012, 06:41 AM   #1
Newbie
(female)
 
Join Date: Feb 2012
Location: Naples, FL USA
Posts: 1
ganymede HB User
Post cannot tolerate side effects of blood pressure meds

I am at my wit's end with medication for high blood pressure (175/90). I have tried alpha blockers, beta blockers, diuretics, clonidine, all with miserable side effects, the worst being confusion/memory impairment, which I cannot tolerate because, at 75, I am losing alertness anyway. I take Verapamil 180mg daily but cannot increase the dose without significant hair loss and weakness that makes me afraid to drive. I am in perfect health otherwise. I am small in stature, 125 lbs, eat sensibly and exercise.

Can anyone suggest anything beyond the medications I have already tried?
(Atelanol, Aldacatone, Amlodipine, Dosazocin (unbearable!), Lopressor, Losartin, Lisinopril and Hydrolozine.

I have a family history of high blood pressure. I hope someone can help.

 
Old 02-22-2012, 03:44 PM   #2
Senior Member
(male)
 
Join Date: Nov 2011
Location: 11105
Posts: 123
dantescritic HB Userdantescritic HB User
Re: cannot tolerate side effects of blood pressure meds

Have you tried any ARB's like Benicar yet? They are notorious for not as many side-effects as other BP meds, although I had a terrible reaction to generic Losartan.

Of all the BP drugs I have taken Benicar was the best, unfortunately my insurance no longer covers it.


Other things I do for bp, drink a warm glass of garlic water in the morning. Pretty nasty, but if you can handle if I see a 4-5 mm/hg drop in bp every time.

 
The Following User Says Thank You to dantescritic For This Useful Post:
ganymede (02-22-2012)
Sponsors Lightbulb
   
Old 02-22-2012, 07:13 PM   #3
Senior Member
(male)
 
Join Date: Dec 2010
Location: NJ
Posts: 191
soflsun HB Usersoflsun HB Usersoflsun HB Usersoflsun HB Usersoflsun HB Usersoflsun HB Usersoflsun HB User
Re: cannot tolerate side effects of blood pressure meds

There is a beta/alpha drug called Coreg that is good. Less suppression of heart rate than other beta blockers and better for vascular resistance as well.

 
The Following User Says Thank You to soflsun For This Useful Post:
ganymede (02-22-2012)
Old 02-23-2012, 09:36 AM   #4
Senior Veteran
(male)
 
Join Date: Jul 2010
Posts: 571
atengnr HB Useratengnr HB Useratengnr HB Useratengnr HB Useratengnr HB Useratengnr HB Useratengnr HB Useratengnr HB Useratengnr HB Useratengnr HB User
Re: cannot tolerate side effects of blood pressure meds

I suggest avoiding the adrenergic drugs such as beta blockers and beta/alpha blockers (Coreg, Labetalol). Although Bystolic may be worth at least a try.

Have you tried diltiazem (Cardizem)? Its not unlike verapamil, though it may work for you.

Have you tried amiloride? It is a diuretic that is not often used alone, but can be effective for some.

As last resorts go, Tekturna is a newer ($$$) drug that may be a consideration.

What is your blood pressure usually?? When did you develop hypertension??This might help in selecting a drug that is more toelrable for you.

Last edited by atengnr; 02-23-2012 at 09:36 AM.

 
The Following 2 Users Say Thank You to atengnr For This Useful Post:
ganymede (02-23-2012)
Old 02-29-2012, 01:11 PM   #5
Senior Member
(male)
 
Join Date: Jun 2006
Location: Atlanta, GA
Posts: 219
camjunkie HB User
Re: cannot tolerate side effects of blood pressure meds

Quote:
Originally Posted by ganymede View Post
I am at my wit's end with medication for high blood pressure (175/90). I have tried alpha blockers, beta blockers, diuretics, clonidine, all with miserable side effects, the worst being confusion/memory impairment, which I cannot tolerate because, at 75, I am losing alertness anyway. I take Verapamil 180mg daily but cannot increase the dose without significant hair loss and weakness that makes me afraid to drive. I am in perfect health otherwise. I am small in stature, 125 lbs, eat sensibly and exercise.

Can anyone suggest anything beyond the medications I have already tried?
(Atelanol, Aldacatone, Amlodipine, Dosazocin (unbearable!), Lopressor, Losartin, Lisinopril and Hydrolozine.

I have a family history of high blood pressure. I hope someone can help.
First, Tekturna is not an option - it has been pulled from the market. Second, I feel your pain, as I am going through the same nonsense now - it's very frustrating.

My advice is to not give up on any class of drugs until you have tried them all. For instance, I cannot tolerate Benicar (ARB), but I can tolerate Avapro (ARB) (though I still have some side effects from it). I didn't like Bystolic (Beta) at all (made me ill), but I can tolerate 50mg of Toprol (Beta) with no side effects.

Which brings me to another point - try low to moderate doses to start. You can often get good control take a small does of two meds and not have the side effects you get with a large dose of one med.

Whatever you do, just know there are plenty of others just like you. Do not give up.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flowergirl2day (16), flitz (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (832), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 06:24 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!